Article Text

PDF
PC.81 Paracetamol overdose in a mother requiring treatment of the neonate using N-acetylcysteine: A Case Report
  1. G Bharmappanavara,
  2. A Childs,
  3. J Gallichan,
  4. N Maxwell
  1. Derriford Hospital, Plymouth, UK

Abstract

Paracetamol is the most common over-the-counter medication available and is generally recommended in pregnancy making it liable for intentional and unintentional misuse. The toxicity of paracetamol in the neonate is unclear but it can result in fatal hepato-renal failure and death. Treatment includes supportive care and early administration of N-acetylcysteine which has been found to limit the hepatic damage.

Our patient was born at 36+6 weeks gestation and admitted to the neonatal unit due to mild respiratory distress. After delivery the mother became unwell and it was discovered that she had ingested excessive amounts of paracetamol and co-codamol in the weeks prior to delivery with a further increase in intake of both medications in the days prior to delivery.

With a history of significant staggered maternal paracetamol overdose, the baby was found to have deranged liver function tests with raised liver enzymes. However coagulation and blood sugars were normal with no significant rise in lactate. The baby was treated with N-acetylcysteine until day 4 when liver enzymes showed improvement. As a result of maternal codeine use, the baby also required treatment with oral morphine sulpahte. Follow-up at 4 weeks showed normal liver function tests.

This case raised an interesting but uncommon pharmacological problem as well as a number of social and child protection issues which will be discussed.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.